Can epilepsies be improved by repetitive transcranial magnetic stimulation?--interim analysis of a controlled study.
Explore the source record for details and available documents.
Biomedical subjects
Publications and source records attributed to Felix Rosenow.
Explore the source record for details and available documents.
Focal clonic seizures are a frequent epileptic phenomenon. However, there are little data about their pathomechanism. In four patients with focal epilepsy and subdural electrodes, focal clonus was elicited by electrical stimulation of the motor cortex. Three additional patients underwent intraoperative stimulation of the spinal cord. Rhythmic clonic muscle responses were elicited by cortical stimulation with 20-50 Hz. The clonus consisted of simultaneous trains of compound muscle action potentials (CMAP) in agonistic and antagonistic muscles alternating with periods of muscular silence despite continuous stimulation. Clonus frequency decreased from 4.0-8.0 Hz at 50 Hz stimulation to 3.0-3.5 Hz at 20 Hz paralleled by a prolongation of the trains of CMAP. The stimulation frequency correlated with the number of stimuli blocked during relaxation. During the stable stimulation periods, the clonus frequency decreased over time. The number of stimuli which formed a train of CMAP and which were blocked during relaxation increased towards the end of the stimulation periods. Increasing intensity of stimulation at the same frequency converted a clonic to a tonic response. There was always an 1:1 relationship between stimulus and CMAP during spinal cord stimulation. We hypothesize that during cortical stimulation, clonus is elicited by synchronous activation of pyramidal tract (PT) neurons which results in excitation of intracortical GABA(B)ergic interneurons by recurrent axon-collaterals. This leads to stepwise hyperpolarization of PT neurons intermittently suppressing the output of PT neurons despite continuous stimulation. This mechanism can explain our finding that temporal and spatial summation of the stimuli were needed for clonus generation.
PURPOSE: Topiramate (TPM) is a novel drug with broad antiepileptic effect in children and adults. In vitro studies suggest activity as sodium-channel blocker, as gamma-aminobutyric acid type A (GABAA)-receptor agonist and as non-N-methyl-D-aspartate (NMDA)-glutamate receptor antagonist. METHODS: With transcranial magnetic stimulation (TMS), we evaluated which of the mechanisms of action of TPM detected in vitro are relevant for the modulation of human motor cortex excitability. In a double-blind, placebo-controlled, crossover study design, we investigated the effect of single oral doses of 50 mg and 200 mg TPM on motor thresholds, cortical silent period (CSP), and on intracortical inhibition (ICI) and intracortical facilitation (ICF) in 20 healthy subjects. RESULTS: A significant dose-dependent increase of ICI was noticed after 200 mg TPM as compared with placebo at short interstimulus intervals of 2 to 4 ms. TPM had no effect on motor thresholds or the CSP. CONCLUSIONS: We conclude that a single dose of TPM selectively increases ICI by GABAAergic and/or glutamatergic mechanisms without a relevant influence on measures, depending on ion-channel blockade or GABAB-receptor activity. The decrease of intracortical excitability (as measured by ICI and ICF) caused by TPM may correlate with its lack of proconvulsive potential in idiopathic generalized epilepsy, because drugs without this action or with less pronounced action may exacerbate seizures in this condition.
Explore the source record for details and available documents.
Considering that status epilepticus (SE) is a medical emergency associated with significant morbidity and mortality, there are surprisingly few evidence-based data to guide management decisions. The purpose of this review is to give an overview of the incidence and classification of SE and to summarise the recent developments in the treatment of generalized tonic clonic status epilepticus (GTCSE). These consist in two prospective randomised studies indicating that SE should be treated as soon as possible, even out-of hospital, by intravenous (IV) benzodiazepine. Lorazepam is probably the best choice for the initial therapy. However, the differences in efficacy as compared to diazepam, diazepam associated to phenytoin or phenobarbital were not significant. There is no Class I evidence to help us choose which drug to give in SE that is not responsive to the initial lorazepam. Traditionally, based on a long clinical experience, IV phenytoin is given as the second drug. Recently, phenytoin is being increasingly substituted by fosphenytoin, even though no formal, comparative tolerability studies have been performed to study this compound in GTCSE. Starting in the 1980's, the use of injectable valproic acid (IV VPA) has been reported in an increasing number of uncontrolled case series initiated by doctors, indicating relative easy use, relative good tolerability and suggesting that it may be efficacious. Finally, we have very little data concerning the treatment of SE refractory to a benzodiazepine and phenytoin. Despite this lack of data many centres today use midazolam or propofol rather than phenobarbital or pentobarbital in this setting because these compounds have short half-lives and are, therefore, easier to handle.
Bismuth (Bi) is used for the treatment of different gastrointestinal symptoms and disorders such as gastric ulcers. In Germany, Bi medication is available without prescription as over-the-counter-medication even though it can cause severe myoclonic encephalopathy if ingested chronically in high doses. We report a 49 year-old woman with chronic gastric ulcers and 5 years of Bi abuse who developed the typical clinical course of Bi encephalopathy. She presented with progressive dementia, dysarthria and myoclonic jerks one week after increasing the Bi dosage. The EEG showed generalized spike-wave complexes suggesting that the myoclonus was epileptic in nature. Bi intake was stopped and valproate was given, which decreased the frequency of the myoclonic jerks. Administration of the metal chelator D,L-2,3-dimercaptopropane- 1-sulfonic acid (DMPS) led to increased urine excretion of Bi, but was accompanied by a clinical deterioration which resulted in it being discontinued. The subsequent clinical recovery of the patient was documented over 40 days by EEG, video and neuropsychological testing. A time lag of two weeks was observed between falling plasma levels and clinical improvement. In conclusion, Bi-induced encephalopathy is a differential diagnosis for myoclonic encephalopathies. Treatment with metal chelators may aggravate the encephalopathy. The over-the-counter availability of medications containing Bi should be questioned. (Published with video sequence.)